Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 7, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jul 20, 1997, 4:10 PM MDT for Stillwater County, Yellowstone County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 4:10 PM MDT (22:10 UTC)
- Expired
- Jul 20, 1997, 4:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Stillwater County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 19 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:15 PM MDT | Hail 1.75 | Molt, MT | |
| Jul 20, 4:50 PM MDT | Tornado F0 | Laurel, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 202213 RRA TORBIL MTC095-111-202245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 410 PM MDT SUN JUL 20 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL MONTANA ...NORTHEASTERN STILLWATER COUNTY ...NORTHWESTERN YELLOWSTONE COUNTY AT 0408 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4 MILES NORTH OF MOLT. THE THUNDERSTORM PRODUCING THIS POSSIBLE TORNADO WAS MOVING TO THE EAST AT 10 MPH. IT WILL PASS JUST NORTH OF MOLT BY 415 PM MDT AND WILL APPROACH NEAR ACTON BY 430 PM MDT. THIS WARNING DOES NOT INCLUDE BILLINGS. RAStCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:00 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 2:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT SUN JUL 20 1997 BOTH AVN/ETA KEEP ROTATING VORT OVER MT THRU 18Z MON...SLOWLY MOVING TO THE N AND E WITH TIME. EXPECT VORT TO EXIT STATE BY 21Z MON AND 500MB HEIGHTS THEN INCREASE WITH DEVELOPING RIDGE. DRIER CONDITIONS AND WARMER TEMPS THEN THRU MID WEEK IN RESPONSE TO RIDGE HOLDING IN PLACE. WILL KEEP POPS SCT TONIGHT AND THEN TREND DOWNWARD WITH ONLY ISOLD SHOWERS AND TSHOWERS DEVELOPING DURING THE AFTN HRS OVER NEXT COUPLE DAYS. THIS MAINLY DUE TO DAYTIME HEATING AND POSSIBLY SOME RESIDUAL MOISTURE LEFT OVER FROM TODAY. TEMPS REALLY KICK UP FOR TUE AS RIDGE BECOMES DOMINANT WX FEATURE AND CLOUDS NO LONGER KEEP HIGHS SUPPRESSED. IN THE MEAN TIME...BIL 88D SHOWING SHOWERS/TSHOWERS OVER SC MT NEAR HDN AND VORT LOBE ROTATING ABOUT NEAR HLN/BZN CREATING AND KEEPING CLOUDS/SHOWERS IN CWA. BELIEVE MAIN THREAT WILL BE FROM HEAVY RAIN AS STORMS ARE SLOW MOVING...WILL MENTION LOCALLY HEAVY RAIN ONCE AGAIN IN ZONES...ESP OVER N PORTION OF CWA WHERE VORT IS EXPECTED TO MOVE. WITH WAVE EXITING TOMORROW AND SOUTH FLOW RETURNING BY AFTN WILL GO ABOVE MOS FOR TEMPS AND COMPROMISE BEYOND 2ND PD. SPRINGER BIL BB 058/086 061/093 063 545212 LVM .. 055/086 057/090 ... 545212 HDN .. 056/087 058/093 ... 545212 MLS .. 060/085 062/093 ... 545312 4BQ .. 062/086 062/092 ... 544212 BHK .. 059/085 061/090 ... 543312 SHR BB 057/083 059/091 059 544212
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 61 min |
| Jul 20, 4:28 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 62 min |
| Jul 20, 5:22 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 63 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.